Tackling drug-drug interactions in patients with GI cancers

  • Riechelmann RP.
  • ESMO WCGC 2020
  • 4 Jul 2020

  • curated by Pavankumar Kamat
  • Univadis Clinical Summaries
Access to the full content of this site is available only to registered healthcare professionals. Access to the full content of this site is available only to registered healthcare professionals.

Takeaway

  • In patients with gastrointestinal (GI) cancers, clinicians should avoid polypharmacy as far as possible or remain cautious about potentially dangerous combinations, said Rachel P. Riechelmann, MD, in a keynote at the ESMO 22nd World Congress on Gastrointestinal Cancer. 
  • They should monitor adverse events to prevent life-threatening drug-drug interactions, she added.

Why this matters

  • Real-world studies on the occurrence of drug-drug interactions in oncology patients are rare.

Key highlights

  • The frequency of clinically important drug interactions in oncology trials is between 3% and 17%, depending on the mechanism of interaction. 
  • One study suggested that 4% of oncology deaths in hospitals occur because of adverse drug reactions or interactions. 
  • Another study suggested that drug-drug interactions are responsible for 2% of nonelective hospitalizations in cancer patients.
  • Common drug interactions in oncology involve the use of aspirin, warfarin, beta-blockers, and corticosteroids.
  • One of the key harmful drug-drug interactions in patients with GI cancers is between proton pump inhibitors (PPIs) and chemotherapy regimens containing capecitabine.
  • Trial data have shown an association between PPIs and an increased risk for progression in patients with colorectal cancer being treated with adjuvant CapOx (capecitabine with oxaliplatin) or FOLFOX (leucovorin calcium [folinic acid], fluorouracil, and oxaliplatin).
  • Data from the LOGIC trial showed a significant effect of PPIs on PFS and OS in patients with HER2+ gastric cancer treated with CapOx with or without lapatinib.

Commentary

  • Riechelmann: Each clinician has to develop their own list of dangerous combinations to avoid, if possible.
  • If their use is necessary, she said, patients should be informed of the potential risk and monitored closely for adverse events.